Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 3, NWS Duluth, MN

June 16, 2019Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 16, 2019, 3:13 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 16, 2019, 5:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2019, 3:13 AM CDT (08:13 UTC)
In effect from
Jun 16, 2019, 5:00 AM CDT
Expired
Jun 16, 2019, 8:00 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WHUS43 KDLH 160813
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
313 AM CDT Sun Jun 16 2019

MNZ037-WIZ001-170100-
/O.NEW.KDLH.BH.S.0003.190616T1000Z-190617T0100Z/
Carlton and South St. Louis-Douglas-
313 AM CDT Sun Jun 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach.

* TIMING...This morning into the early evening hours.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

KC
1 follow-up statement
688 
WHUS43 KDLH 170103
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
803 PM CDT Sun Jun 16 2019

MNZ037-WIZ001-170215-
/O.EXP.KDLH.BH.S.0003.000000T0000Z-190617T0100Z/
Carlton and South St. Louis-Douglas-
803 PM CDT Sun Jun 16 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 12:26 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 12:26 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1226 AM CDT Sun Jun 16 2019

.UPDATE...
Issued at 1225 AM CDT Sun Jun 16 2019

Updated for the 06Z aviation discussion.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 254 PM CDT Sat Jun 15 2019

High pressure over the area with clouds filtering in from the west
this afternoon. A low pressure center over Iowa will slowly move
east and bring precipitation to a good portion of the forecast
area. Rainfall amounts will be fairly light with a quarter of an
inch being the mean overnight. East winds will continue and keep
temperatures cool. The CAPE gradient remains just to the south of
our forecast area, so any chances for thunder remain confined to
the southern boundary of the forecast area. Chances for showers
remain on Sunday as an upper level trough continues its pivot
around the Northern Plains. Lack of strong forcing makes for a
fairly mundane forecast with the main theme being mostly cloudy
with a chance of showers.

.LONG TERM...(Sunday night through Saturday)
Issued at 254 PM CDT Sat Jun 15 2019

Quasi-zonal flow is expected for much of the upcoming week which
will bring periodic chances of showers and thunderstorms as
shortwave troughs move through the region. A closed upper-low will
move east along the International Border Monday and Monday night.
Southwesterly low-level flow will supply higher theta-e air ahead
of the system for Monday afternoon and will set the stage for
showers and thunderstorms to develop along and ahead of an
advancing cool front. A few of the storms may be strong with deep
layer shear of 35 to 40 knots. Diurnally driven storms are
possible Tuesday afternoon and evening with cool air aloft and
partly cloudy skies. After Tuesday, model solutions diverge
between Wednesday and Thursday morning. There is a low chance of
showers and storms during the period, but confidence is not
especially high given the diverse envelope of solutions indicated
by the ensemble and deterministic guidance.

A more organized system is forecast to move across the southern
Canadian Prairies, Northern Plains, and Upper Midwest during the
Wednesday evening to Friday night timeframe. A seasonably strong
jet streak will move across the northern tier of the United
States with a shortwave trough and associated vorticity advection
at 500 mb. Low-level flow ahead of this system will be
southwesterly which will set the stage for another round of
showers and thunderstorms Wednesday afternoon through Friday
night. A few of those storms may be strong.

Temperatures will below near to slightly below normal for the
long term with highs generally in the upper 60s to middle 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1225 AM CDT Sun Jun 16 2019

VFR conditions will continue through the overnight hours, with some
scattered rain showers over the region. All TAF terminals could see
some rain shower activity, but there is some uncertainty as to
exactly where and when these showers will develop, so have used VCSH
in many cases. Some MVFR ceilings will be possible after sunrise
near KBRD through the early afternoon hours. Otherwise, widespread
VFR conditions will continue across the remainder of the region.

&&

.MARINE...
Issued at 945 PM CDT Sat Jun 15 2019

Northeast winds have weakened to below Small Craft Advisory
levels, so have decided to cancel it early. Expect northeast
winds to continue overnight and through the day Sunday. At this
point, the winds along the western arm of Lake Superior are
forecast to remain below Small Craft Advisory criteria, but this
may change as new forecast data becomes available tonight. There
will be a chance for thunderstorms during the day Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  43  58  43  66 /  50  30  10  20
INL  47  64  47  67 /  30  30  30  30
BRD  48  64  48  72 /  40  40  10  20
HYR  47  66  45  73 /  40  40  10  20
ASX  44  60  42  67 /  30  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...KC
SHORT TERM...Wolfe
LONG TERM...Huyck
AVIATION...JTS
MARINE...JTS
Hazardous weather outlook, Jun 15, 9:36 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
936 PM CDT Sat Jun 15 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
936 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday afternoon and evening. A few of
the storms may be strong to severe with hail, gusty winds, and
occasional cloud-to-ground lightning the main threats.

A few thunderstorms are possible Tuesday afternoon and evening
and again Wednesday night through Friday night. A few storms may
be strong, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-170245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
936 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over western Lake Superior late
Wednesday night through Friday night. A few storms may be strong
with hail, gusty winds, and occasional cloud-to-water lightning.

JTS/Wolfe/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:59 PM CDTSpecial Weather StatementDLHMorrison31 min

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.